The appropriate use of OTC pain killers in children

Paracetamol and ibuprofen are the most commonly used non-prescription medications inSouth Africa. The use of these medications for the treatment of mild pain and fever in children is widespread. Unfortunately paracetamol and ibuprofen are among the most commonly misused non-prescription medications. A study conducted in the USA  found that half of the parents and caregivers who brought pyrexic children to an emergency department were found to have administered incorrect doses of paracetamol or ibuprofen (under dosing was more common than overdosing). Parents and caregivers were unable to measure accurate doses of liquid medication using common dosing devices.  Confusion among parents and care givers exists regarding the strength of medication formulated for babies versus those intended for older children. Analgesic drops for babies are more concentrated to help the measurement of the small doses needed for infants. Pharmacists and pharmacy assistants can perform a valuable service to ensure the appropriate use of paracetamol and ibuprofen in children.

Treatment of pain

Children and infants feel pain the same way that adults do. Pain in young infants may be more intense because of the differences in the nerve fibres involved in pain transmission and modulation of pain in the spinal cord. Children will most likely experience pain as a result of illness, injury or medical procedures.

Paracetamol and ibuprofen are both effective analgesics for the treatment of such mild to moderate pain. The over- the- counter availability of paediatric formulations of paracetamol and ibuprofen are indicated for the short-term relief of pain associated with acute illness e.g. sore throats, colds and flu, headache, dental pain, or musclular aches and sprains (in older children).

Paracetamol is generally safe for use at recommended doses; acute overdoses of paracetamol can cause potentially fatal liver damage.

Ibuprofen is a non-steroidal anti-inflammatory drug (NSAID) and has an anti-inflammatory action as well as an analgesic action and is therefore more effective for pain associated with inflammation e.g. teething pain. Nonsteroidal anti-inflammatory agents can cause gastrointestinal bleeding, renal dysfunction (including acute renal failure) and hypersensitivity reactions. Package labelling warns against administering ibuprofen to children with stomach pain.

Mefenamic acid, also a NSAID, works by blocking the action of a substance in the body called cyclo-oxygenase (COX). Cyclo-oxygenase is involved in the production of various chemicals in the body, some of which are known as prostaglandins. Prostaglandins are produced by the body in response to injury and certain diseases and conditions and cause pain, swelling and inflammation. Mefenamic acid blocks the production of these prostaglandins and is therefore effective at reducing inflammation and pain.

Healthcare providers should strive to ensure that parents and caregivers are using OTC analgesics for the appropriate conditions, as well as for the appropriate lengths of time. Parents and caregivers should be advised to consult a primary healthcare professional if the child has signs of a possible bacterial infection e.g. a child with otitis media may tug on or rub the affected ear. Sore throats in children should not be treated for more than two days with professional advice as persistent pharyngitis may be the result of a streptococcal infection. They should be advised to consult a healthcare provider if   swelling or redness develops in a painful area, the pain worsens during treatment or the child does not get any relief within the first 24 hours of OTC analgesic therapy. As stated on the package inserts, paracetamol and ibuprofen should not be used for longer than five days for pain and 3 days for fever without consulting a medical practitioner.

 

Product selection and dosing considerations

Considerations in choosing an OTC analgesic product for children with fever and pain include patient and product specific factors.

Patient specific factors include the child’s age, weight and medical history especially allergy to analgesics. Many parents and caregivers are not aware that weight based dosing is most accurate and should be advised accordingly  especially if a child weighs more or less than the average for his or her age.

Product specific considerations include active ingredients, excipients (e.g. alcohol, flavouring and sugar) and dosage form (i.e. can the child chew or swallow a solid oral dosage form, suppositories are an option if the child is vomiting). The taste and texture of liquids can affect the child’s willingness to take a liquid formulation. Liquid formulations are available in a variety of flavours and some trial and error may be necessary to find one that is appealing to the child. Sugar free products containing aspartame or other sweeteners are available if sugar needs to be avoided.

Combination analgesics have the advantage of added ingredients in a single dose but they have an increased side effect profile. The combination of paracetamol with ibuprofen e.g. Lotem® is for pain and inflammatory pain in children. Stopayne® or Stilpayne® syrups contain paracetamol, codeine and promethazine have the benefit of added analgesic effect of codeine and the antihistamine promethazine has a sedative effect. In some children the promethazine has a stimulatory effect.

Table 1. Examples of non-prescriptions analgesicproducts for children

Product name Active ingredient Strength Intended age group
Panado infant drops® Paracetamol 60 mg/0.6 ml 3 months – 1 year
Panado syrup® Paracetamol 120 mg/5 ml 3 months +
Panado meltabs for children® Paracetamol 125 mg / tablet 1 year +
Calpol Syrup® Paracetamol 120 mg/5 ml 3 months +
Nurofen® for children Ibuprofen 100 mg/5 ml 3 months +
Empaped® suppositories Paracetamol 125 mg / supp 3 months
Napamol elixir Paracetamol 120 mg/5 ml 3 months +
Ibugesic® Ibuprofen 100 mg/5 ml 3 months +
Stilpayne® Syrup Paracetamol, promethazine codeine 120 mg / 5 ml6.5 mg / 5 ml

5 mg / 5 ml

2 years +
Stopayne ® Syrup Paracetamol, promethazine codeine 120 mg / 5 ml6.5 mg / 5 ml

5 mg / 5 ml

2 years +
Lotem® suspension ParacetamolIbuprofen 250 mg/ 10 ml        200 mg/ 10 ml 2 years +
Ibumol® suspension ParacetamolIbuprofen 250 mg/ 10 ml        200 mg/ 10 ml 2 years +
Adco-Mefenamic® acid Suspension Mefenamic acid 50 mg/5 ml 6 months +

 

Caregiver Counseling Points

Counsel the parent or caregiver about administering the correct dose, frequency, duration of therapy, and specific strength and formulation for the individual child. Emphasize that the dose should be based on the child’s weight whenever possible, and encourage the parent or caregiver to consider the growing child’s changing weight.
• Warn the parent or caregiver against exceeding the recommended daily dosage or the recommended duration of therapy.
• Highlight the importance of reading the label instructions.
• Show the parent or caregiver how to use an appropriate measuring device , and then have them  demonstrate the proper use of the device. Check that the parent or caregiver understands how to read the markings on the measuring device. Consider marking the correct dose on the device.
• Warn the parent or caregiver about the danger of using alternative dosage forms (using adult products instead of paediatric products, or infant’s drops instead of children’s suspension).
• Help the parent or caregiver to understand that more is not better.
• Explain to the parents and caregivers that many products may contain paracetamol and ibuprofen and that concurrent use of these preparations could be dangerous. Teach parents and caregivers where to find this information on the package inserts.
• Advise parents and caregivers to supervise all drug administration, rather than children dosing themselves or other children.

• Provide patient-specific advice regarding follow-up for children who continue to have fever or pain.

Conclusion

Over the counter analgesics are safe and effective when used occasionally to reduce fever and relieve pain in children. Common dosing errors involving non-prescription analgesics have identifiable causes that can be overcome through education and counselling of parents and caregivers by health care providers. Providing such education and counselling can reduce caregiver anxiety and empower parents and caregivers to make wise decisions in caring for a child with fever or pain.

, , , , , , , , , , , , , , , , , , , ,

No comments yet.

Leave a Reply